zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On the 3D Cahn-Hilliard equation with inertial term. (English) Zbl 1239.35160
Summary: We study the modified Cahn-Hilliard equation proposed by Galenko et al. in order to account for rapid spinodal decomposition in certain glasses. This equation contains, as additional term, the second-order time derivative of the (relative) concentration multiplied by a (small) positive coefficient ε. Thus, in absence of viscosity effects, we are in presence of a Petrovsky type equation and the solutions do not regularize in finite time. Many results are known in one spatial dimension. However, even in two spatial dimensions, the problem of finding a unique solution satisfying given initial and boundary conditions is far from being trivial. A fairly complete analysis of the 2D case has been recently carried out by M. Grasselli, G. Schimperna and S. Zelik [Commun. Partial Differ. Equations 34, No. 2, 137–170 (2009; Zbl 1173.35086)]. The 3D case is still rather poorly understood but for the existence of energy bounded solutions. Taking advantage of this fact, A. Segatti [Math. Models Methods Appl. Sci. 17, No. 3, 411–437 (2007; Zbl 1131.35082)] has investigated the asymptotic behavior of a generalized dynamical system which can be associated with the equation. Here we take a step further by establishing the existence and uniqueness of a global weak solution, provided that ε is small enough. More precisely, we show that there exists ε 0 >0 such that well-posedness holds if (suitable) norms of the initial data are bounded by a positive function of ε(0,ε 0 ) which goes to + as ε tends to 0. This result allows us to construct a semigroup S ε (t) on an appropriate (bounded) phase space and, besides, to prove the existence of a global attractor. Finally, we show a regularity result for the attractor by using a decomposition method and we discuss the existence of an exponential attractor.
35Q82PDEs in connection with statistical mechanics
35B40Asymptotic behavior of solutions of PDE
82C26Dynamic and nonequilibrium phase transitions (general)
35B41Attractors (PDE)
35D30Weak solutions of PDE
37L30Attractors and their dimensions, Lyapunov exponents
[1]Babin A., Vishik M.I.: Maximal attractors of semigroups corresponding to evolutionary differential equations. Mat. Sb., 126, 397–419 (1984)
[2]Ball J.M.: Global attractors for damped semilinear wave equations. Partial differential equations and applications. Discrete Contin. Dyn. Syst., 10, 31–52 (2004)
[3]Brézis H., Gallouet T.: Nonlinear Schrödinger evolution equations. Nonlinear Anal., 4, 677–681 (1980) · Zbl 0451.35023 · doi:10.1016/0362-546X(80)90068-1
[4]Cahn J.W.: On spinodal decomposition. Acta Metall., 9, 795–801 (1961) · doi:10.1016/0001-6160(61)90182-1
[5]Cahn J.W., Hilliard J.E.: Free energy of a nonuniform system. I. Interfacial free energy. J. Chem. Phys., 28, 258–267 (1958) · doi:10.1063/1.1744102
[6]M. Conti and G. Mola, 3-D viscous Cahn–Hilliard with memory, Math. Methods Appl. Sci., (2008), doi: 10.1002/mma.1091 .
[7]Debussche A.: A singular perturbation of the Cahn–Hilliard equation. Asymptotic Anal., 4, 161–185 (1991)
[8]Efendiev M., Miranville A., Zelik S.: Exponential attractors for a singularly perturbed Cahn–Hilliard system. Math. Nachr., 272, 11–31 (2004) · Zbl 1046.37047 · doi:10.1002/mana.200310186
[9]Elliott C.M., Zheng S.: On the Cahn–Hilliard equation. Arch. Rational Mech. Anal., 96, 339–357 (1986)
[10]P. Fabrie, C. Galusinski, A. Miranville, and A. Zelik, Uniform exponential attractors for a singularly perturbed damped wave equation, in ”Partial differential equations and applications”, Discrete Contin. Dyn. Syst., 10 (2004), 211–238.
[11]Galenko P., Jou D.: Diffuse-interface model for rapid phase transformations in nonequilibrium systems. Phys. Rev. E, 71, 046125 (2005) (13 pages) · doi:10.1103/PhysRevE.71.046125
[12]Galenko P., Lebedev V.: Analysis of the dispersion relation in spinodal decomposition of a binary system. Philos. Mag. Lett., 87, 821–827 (2007) · doi:10.1080/09500830701395127
[13]Galenko P., Lebedev V.: Local nonequilibrium effect on spinodal decomposition in a binary system. Int. J. Thermodyn., 11, 21–28 (2008)
[14]Galenko P., Lebedev V.: Nonequilibrium effects in spinodal decomposition of a binary system. Phys. Lett. A 372, 985–989 (2008) · Zbl 1217.82029 · doi:10.1016/j.physleta.2007.08.070
[15]Gatti S., Grasselli M., Miranville A., Pata V.: On the hyperbolic relaxation of the one- dimensional Cahn–Hilliard equation. J. Math. Anal. Appl. 312, 230–247 (2005) · Zbl 1160.35518 · doi:10.1016/j.jmaa.2005.03.029
[16]Gatti S., Grasselli M., Miranville A., Pata V.: Hyperbolic relaxation of the viscous Cahn–Hilliard equation in 3-D. Math. Models Methods Appl. Sci. 15, 165–198 (2005) · Zbl 1073.35043 · doi:10.1142/S0218202505000327
[17]S. Gatti, M. Grasselli, A. Miranville, and V. Pata, Memory relaxation of the one-dimensional Cahn–Hilliard equation, Dissipative phase transitions, 101–114, Ser. Adv. Math. Appl. Sci., 71, World Sci. Publ., Hackensack, NJ, 2006.
[18]Grant C.P.: Spinodal decomposition for the Cahn–Hilliard equation. Comm. Partial Differential Equations 18, 453–490 (1993) · Zbl 0788.35132 · doi:10.1080/03605309308820937
[19]Grasselli M., Miranville A., Pata V., Zelik S.: Well-posedness and long time behavior of a parabolic-hyperbolic phase-field system with singular potential. Math. Nachr. 280, 1475–1509 (2007) · Zbl 1133.35017 · doi:10.1002/mana.200510560
[20]Grasselli M., Schimperna G., Zelik S.: On the 2D Cahn–Hilliard equation with inertial term. Comm. Partial Differential Equation 34, 137–170 (2009) · Zbl 1173.35086 · doi:10.1080/03605300802608247
[21]Kania M.B.: Global attractor for the perturbed viscous Cahn–Hilliard equation. Colloq. Math. 109, 217–229 (2007) · Zbl 1116.35026 · doi:10.4064/cm109-2-4
[22]Kenmochi N., Niezgódka M., Pawłow I.: Subdifferential operator approach to the Cahn–Hilliard equation with constraint. J. Differential Equations 117, 320–356 (1995) · Zbl 0823.35073 · doi:10.1006/jdeq.1995.1056
[23]Maier-Paape S., Wanner T.: Spinodal decomposition for the Cahn–Hilliard equation in higher dimensions: nonlinear dynamics. Arch. Ration. Mech. Anal. 151, 187–219 (2000) · Zbl 0954.35089 · doi:10.1007/s002050050196
[24]Miranville A., Zelik S.: Robust exponential attractors for Cahn–Hilliard type equations with singular potentials. Math. Methods Appl. Sci. 27, 545–582 (2004) · Zbl 1050.35113 · doi:10.1002/mma.464
[25]Novick-Cohen A., Segel L.A.: Nonlinear aspects of the Cahn–Hilliard equation. Phys. D 10, 277–298 (1984) · doi:10.1016/0167-2789(84)90180-5
[26]Novick-Cohen A.: The Cahn–Hilliard equation: mathematical and modeling perspectives. Adv. Math. Sci. Appl. 8, 965–985 (1998)
[27]Novick-Cohen A.: On Cahn–Hilliard type equations. Nonlinear Anal. 15, 797–814 (1990) · Zbl 0731.35057 · doi:10.1016/0362-546X(90)90094-W
[28]Nicolaenko B., Scheurer B., Temam R.: Some global dynamical properties of a class of pattern formation equations. Comm. Partial Differential Equations 14, 245–297 (1989) · Zbl 0691.35019 · doi:10.1080/03605308908820597
[29]Pata V., Prouse G., Vishik M.I.: Traveling waves of dissipative nonautonomous hyperbolic equations in a strip. Adv. Differential Equations 3, 249–270 (1998)
[30]Pata V., Zelik S.: A result on the existence of global attractors for semigroups of closed operators. Commun. Pure Appl. Anal. 6, 481–486 (2007) · Zbl 1152.47046 · doi:10.3934/cpaa.2007.6.481
[31]Rybka P., Hoffmann K.-H.: Convergence of solutions to Cahn–Hilliard equation. Comm. Partial Differential Equations 24, 1055–1077 (1999) · Zbl 0936.35032 · doi:10.1080/03605309908821458
[32]Segatti A.: On the hyperbolic relaxation of the Cahn–Hilliard equation in 3-D: approximation and long time behaviour. Math. Models Methods Appl. Sci. 17, 411–437 (2007) · Zbl 1131.35082 · doi:10.1142/S0218202507001978
[33]Temam R.: ”Infinite-Dimensional Dynamical Systems in Mechanics and Physics”. Springer-Verlag, New York (1997)
[34]Vergara V.: A conserved phase field system with memory and relaxed chemical potential. J. Math. Anal. Appl. 328, 789–812 (2007) · Zbl 1116.80013 · doi:10.1016/j.jmaa.2006.05.075
[35]W. von Wahl, On the Cahn–Hilliard equation u’ + Δ2 uf(u) = 0, in Mathematics and mathematical engineering (Delft, 1985), Delft Progr. Rep., 10 (1985), 291–310.
[36]Zheng S., Milani A.J.: Global attractors for singular perturbations of the Cahn–Hilliard equations. J. Differential Equations 209, 101–139 (2005) · Zbl 1063.35041 · doi:10.1016/j.jde.2004.08.026
[37]Zheng S., Milani A.J.: Exponential attractors and inertial manifolds for singular perturbations of the Cahn–Hilliard equations. Nonlinear Anal. 57, 843–877 (2004) · Zbl 1055.35028 · doi:10.1016/j.na.2004.03.023
[38]Zelik S.: Asymptotic regularity of singularly perturbed damped wave equations with supercritical nonlinearities. Discrete Contin. Dyn. Syst. 11, 351–392 (2004) · Zbl 1059.35018 · doi:10.3934/dcds.2004.11.351
[39]Zelik S.: Global averaging and parametric resonances in damped semilinear wave equations. Proc. Roy. Soc. Edinburgh Sect. A 136, 1053–1097 (2006) · Zbl 1114.35131 · doi:10.1017/S0308210500004881